A discrete version of the half-normal distribution and its generalization with applications


A new discrete distribution depending on two parameters \(\alpha >-1\) and \(\sigma >0\) is obtained by discretizing the generalized normal distribution proposed in García et al. (Comput Stat and Data Anal 54:2021–2034, 2010), which was derived from the normal distribution by using the Marshall and Olkin (Biometrika 84(3):641–652, 1997) scheme. The particular case \(\alpha =1\) leads us to the discrete half-normal distribution which is different from the discrete half-normal distribution proposed previously in the statistical literature. This distribution is unimodal, overdispersed (the responses show a mean sample greater than the variance) and with an increasing failure rate. We revise its properties and the question of parameter estimation. Expected frequencies were calculated for two overdispersed and underdispersed (the responses show a variance greater than the mean) examples, and the distribution was found to provide a very satisfactory fit.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2


  1. Azzalini A (1985) A class of distributions which includes the normal ones. Scand J Stat 12:171–178

    MATH  MathSciNet  Google Scholar 

  2. Bliss CI (1953) Fitting the negative binomial distribution to biological data. Biometrics 9:177–200

    Article  MathSciNet  Google Scholar 

  3. Consul PC, Jain GC (1973) A generalization of the Poisson distribution. Technometrics 15(4):791–799

    Article  MATH  MathSciNet  Google Scholar 

  4. Cordeiro G, Lemonte AJ (2012) On the Marshall-Olkin extended Weibull distribution. Stat Pap. doi:10.1007/s00362-012-0431-8

  5. Dharmadhikari S, Joag-Dev K (1988) Unimodality, convexity, and applications. Probability and mathematical statistics. Academic Press Inc, Boston

    Google Scholar 

  6. García VJ, Gómez-Déniz E, Vázquez-Polo FJ (2010) A new skew generalization of the normal distribution: properties and applications. Comput Stat Data Anal 54:2021–2034

    Article  Google Scholar 

  7. Gómez-Déniz E (2010) Another generalization of the geometric distribution. Test 19(2):399–405

    Article  MATH  MathSciNet  Google Scholar 

  8. Gómez-Déniz E, Calderín E (2011) The discrete lindley distribution: properties and applications. J Stat Comput Simul 81(11):1405–1416

    Article  MATH  MathSciNet  Google Scholar 

  9. Gupta PL, Gupta RC, Tripathi RC (1997) On the monotonic properties of discrete failure rates. J Stat Plan Inference 65:255–268

    Article  MATH  MathSciNet  Google Scholar 

  10. Gupta PL, Gupta RC, Ong S-H, Srivastava HM (2008) A class of Hurwithz-Lerch zeta distributions and their applications in reliability. Appl Math Comput 196:521–531

    Article  MATH  MathSciNet  Google Scholar 

  11. Jayakumar K, Mathew T (2008) On a generalization to Marshall-Olkin scheme and its application to Burr type XII distribution. Stat Pap 49:421–439

    Article  MATH  MathSciNet  Google Scholar 

  12. Keilson J, Gerber H (1971) Some results for discrete unimodality. J Am Stat Assoc 66(334):386–389

    Article  MATH  Google Scholar 

  13. Kemp AW (1997) Characterizations of a discrete normal distribution. J Stat Plan Inference 63:223–229

    Article  MATH  MathSciNet  Google Scholar 

  14. Kemp AW (2008) The discrete half-normal distribution. In: Birkhä (Ed) Advances in mathematical and statistical modeling, pp 353–365

  15. Krishna H, Singh P (2009) Discrete Burr and discrete Pareto distributions. Stat Methodol 6:177–188

    Article  MATH  MathSciNet  Google Scholar 

  16. Marshall AW, Olkin I (1997) A new method for adding a parameter to a family of distributions with application to the exponential and Weibull families. Biometrika 84(3):641–652

    Article  MATH  MathSciNet  Google Scholar 

  17. Nakagawa T, Osaki S (1975) The discrete Weibull distribution. IEE Trans Reliab 24(5):300–301

    Article  Google Scholar 

  18. Navarro J, Ruiz JM (2005) A note on the discrete normal distribution. Adv Appl Stat 5(2):229–245

    MATH  MathSciNet  Google Scholar 

  19. Rodríguez-Avi J, Conde-Sánchez A, Sáez-Castillo AJ (2003) A new class of discrete distributions with complex parameters. Stat Pap 44:67–88

    Article  MATH  Google Scholar 

  20. Rodríguez-Avi J, Conde-Sánchez A, Sáez-Castillo AJ, Olmo-Jiménez MJ (2004) A triparametric discrete distributions with complex parameters. Stat Pap 445:81–95

    Article  Google Scholar 

  21. Roy D (2004) Discrete Rayleigh distribution. IEEE Trans Reliab 53(2):255–260

    Article  Google Scholar 

  22. Xie M, Gaudoin O, Bracquemond C (2002) Redefining failure rate function for discrete distributions. Int J Reliab Qual Saf Eng 9(3):275–285

    Article  Google Scholar 

Download references


The authors would like to thank the referees who helped to improve the paper. The research was partially funded by Grants SEJ–02814, P09–SEJ–4739 (Consejería de Economía, Innovación y Ciencia, Junta de Andalucía, Spain) and ECO2009–14152 (MICINN, Spain).

Author information



Corresponding author

Correspondence to E. Gómez-Déniz.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Gómez-Déniz, E., Vázquez-Polo, F.J. & García-García, V. A discrete version of the half-normal distribution and its generalization with applications. Stat Papers 55, 497–511 (2014). https://doi.org/10.1007/s00362-012-0494-6

Download citation


  • Discretizing
  • Error function
  • Failure rate
  • Fitting
  • Half-normal distribution